This year, we have received endless questions about the after-effects of COVID-19 vaccine on our Facebook community group. A late period for many mothers is an actual nightmare. So, it is important that we are aware of the possible side effects of COVID-19 Vaccines on a woman’s menstrual cycle.
Although there is no scientific evidence that COVID-19 vaccines cause any changes in a woman’s menstrual cycle, thousands of women in the UK and US reported some changes in their first cycles after taking the vaccines. They specifically noticed changes after taking the second dose of the AstraZeneca or Moderna vaccine.
The symptoms included delays in the menstrual cycle, heavier and longer periods, and more intense cramps.
Some believe this may be due to an immunity response to the vaccine. Researchers suggest that bodies who have regular cycles and have been previously pregnant and given birth are more likely to have heavier periods after taking the vaccine. This is because the vasculature of the uterus is more established in them.
How long do the changes last?
Studies have shown that most of these changes occur during the first few days following vaccination and affects the following cycle only. Things go back to normal in the subsequent cycles.
However, this doesn’t mean that there are no exceptions. Medical advisors recommend investigating any continuous side effects like cycles’ delay which might mean the woman is pregnant. Consult a professional in case of any persistent relevant pain after getting vaccinated.
Does this have further effects on fertility?
The US Centers for Disease Control and Prevention claims that there is no evidence that COVID-19 vaccines cause fertility problems. It recommends vaccination for everyone aged 12 and above, including women who are trying to get pregnant now or might become pregnant in the future.
- Side Effects of AstraZeneca COVID-19 Vaccine
- Side Effects of Johnson & Johnson’s COVID-19 Vaccine
- Why COVID-19 Causes Extreme Hair Loss for Women
Sources used in this article:
- Do COVID-19 vaccines affect menstrual cycles? Expert calls for investigation – Medical News Today
- Do COVID Vaccines Affect Menstruation? – The Brink